Announcement

Collapse
No announcement yet.

good experiences?

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

    good experiences?

    i'm thinking about going on avonex since i just stopped tecfidera due to my low lymphocyte count. i'm wondering what others' experiences are on avonex. hopefully there are some good ones b/c the only thing i've ever really heard is about it knocking you on your butt for a day due to flu like symptoms.

    before the tecfidera i was on rebif for 13 years. i know rebif & avonex are both interferon beta1a & i never had flu like symptoms on it. i had switched because it was getting harder & harder to find injection sites due to fibrous areas under my skin from the shots.

    so i don't want to go on another sub-q shot & the side effects of the other meds i'm not too hot about.

    avonex experiences requested
    MS dx's 2000
    Tysabrian

    fate is not just who's cooking smells good, but which way the wind blows

    #2
    I never got flu like side effects. Most of the time it was like I never took anything at all after the initial sting of the injection (which isn't bad at all). Toward the end though, I did get some leg pain a few days after injecting where it felt like it bruised my muscle.

    My main reason for quitting was because I didn't think it was helping me. I couldn't justify taking it when I hate injections when I was having just as many issues on it than before I started.
    Diagnosed 1/4/13
    Avonex 1/25/13-11/14, Gilenya 1/22/15

    Comment


      #3
      Avonex was my first DMD. To be honest the first injection was horrible.

      I have a true needle phobia. Not a 'I dont like needles', not a 'I am afraid of needles', but a true flat out phobia of them. So much so that (long story short) after I finally finished the first injection I passed out.

      I took the injection late in the afternoon and had hydrated and taken Motrin, but I woke up that night thinking that I must be dying. Terrible fever and chills, and aching all over.
      If the second one had been that bad I would not have finished the first shipment of 4 doses.

      It did get better and after a month or so I was able to just 'not feel great' on the day after. I simply never could get past the injection part of it. Never was able to put another needle in myself.

      It was a shame because I did really well on axonex. After the first month the side effects were more than manageable and I had no / few new lesions while on it.

      I would recommend it to anyone who is able to self-inject.

      Comment


        #4
        Avonex has been a great choice for me, and I have done very well on it. Having computer keyboard trouble, forgive any errors please. Long term studies at the Rocky Mountain institute are very positive. If it Is a good match for you, it is great. Side effects can be managed. My ms has been stable. Worth a try IMO. Good luck!

        Comment


          #5
          All good

          I've been Avonex since 1997. When I first started, I needed to take two Tylenol to avoid the flu-like symptoms. Eventually, I didn't even need to do that. No side effects, no problems. Tried to switch to Tecfidera last year in hopes of saying goodbye to the weekly shot, but Tecfidera knocked me on my butt. Avonex has been great. Good luck!

          Comment


            #6
            shawshank when u went back on avonex, did your flu-like sx's return?
            MS dx's 2000
            Tysabrian

            fate is not just who's cooking smells good, but which way the wind blows

            Comment


              #7
              Only good experience

              I've been on Avonex for more than five years and I'm doing fairly well. It's true some people (including me) get flu-like symptoms after the first few shots, but they do fade away after 4-5 shots. It's important to take an otc pain-reliever about a half-hour before (many people use naproxen (Alleve - but but the generic at Costco) and to drink plenty of water before and after your shot.
              I take it Saturday right before bed and sleep great.
              Get the pen if you can.
              Good luck.

              Comment


                #8
                Originally posted by allHailye2 View Post
                shawshank when u went back on avonex, did your flu-like sx's return?
                Nope. Good question. Forgot all about that. I think I took Tylenol with my first dose. That's it.

                Comment


                  #9
                  I've been on Avonex for 3 years. Initially, I had the flu-like symptoms for about 12 hours but after about 6 months, the side-effects completely went away. And I quite enjoy the fact that I only need to inject myself once a week.

                  In the 3 years that I've been on Avonex, I have not experienced any full-out exacerbations. I had an MRI about a month ago showing no new disease activity. My neuro's happy with this and advises me to continue using this DMD, which I will.
                  Dx RRMS 2008/Avonex 02/2012
                  PhD candidate, Epidemiology

                  Comment


                    #10
                    Experience positive

                    My experiences with Avonex have been quite positive overall. Started Avonex in 1996 Got some Avonex side effects early on (mainly fatigue) but they soon went away. I no longer have any side effects, don't even premedicate. The injections are little more than a minor inconvenience . More importantly I have remained stable with no attacks.
                    I did experience some fatigue when when starting to use the the prefilled syringe. I quickly went back to original powdered form and remain on it to this day. I probably could have adjusted to the prefilled syringe but choose not do do so. I never tried the pen.
                    I get semi-annual blood tests and the liver function tests never showed any abnormalities. My thyroid has been slightly underactive which is corrected with medication. Also my WBC has been slightly low. but not enough to be alarmed about.
                    Expect to continue taking the injections indefinitely as long as I remain stable with little or no side effects.
                    Been taking Avonex since June 96
                    For me Interferon therapy is essential in slowing MS down.
                    Will continue with the weekly injections and take my disease one day at a time...

                    Comment


                      #11
                      Avonex fan

                      I had a very difficult time with that first shot. I was holding back tears and nauseous. It was terrible. I am not ok with needles. I actually let go of the syringe halfway through, the thing was bobbing around sticking out of my leg! The nurse educator was not pleased. I will never forget that day. I am so much happier with the pen. I still dread it but I can manage. I get anxiety about it just recalling that day.
                      On the bright side I have been pretty happy with the results of the medicine. No worsening, no side effects after the first few months. You can do it, think of it as exposure therapy for your fears

                      Comment


                        #12
                        Avonex and other drugs for MS

                        Originally posted by Debwes View Post
                        I had a very difficult time with that first shot. I was holding back tears and nauseous. It was terrible. I am not ok with needles. I actually let go of the syringe halfway through, the thing was bobbing around sticking out of my leg! The nurse educator was not pleased. I will never forget that day. I am so much happier with the pen. I still dread it but I can manage. I get anxiety about it just recalling that day.
                        On the bright side I have been pretty happy with the results of the medicine. No worsening, no side effects after the first few months. You can do it, think of it as exposure therapy for your fears
                        Hello!

                        Hope your treatment procedure is going smoothly. Being an MS patient comes with its own baggage of pain and suffering. However, with recent developments in the pharma industry, it needn't be that way for everybody.

                        Disease-modifying drugs such as beta-interferons are great for reducing flare-ups. Similarly, prednisone can also be taken upon doctor's advice to alleviate the pain. For more information on how these drugs work and whether or not they have a side-effect, you can refer to this informative piece.

                        It really helped me get a grasp of the conditions and symptoms associated with my disease. Awareness is always the first step towards battling a life-long disease.

                        Let me know if the article helped you or not. (I would be really glad if it did! )

                        Cheerios!

                        Comment

                        Working...
                        X